Alert archive / Nevada / High Wind Warnings in 2008

High Wind Warning 3, NWS Elko, NV

May 11, 2008Elko County, Nevada

NWS Elko, NV issued this high wind warning at May 11, 2008, 10:08 PM PDT for Elko County, Nevada. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 2008, 10:08 PM PDT (05:08 UTC)
Expired
May 12, 2008, 2:00 AM PDT
In force
4 hr
Issued by
NWS Elko, NV

County Elko County, NV

The radar

The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 05:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 5.1 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2008-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2008-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3816 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KLKN 120508
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
1008 PM PDT SUN MAY 11 2008

NVZ033-120900-
/O.UPG.KLKN.WI.Y.0015.000000T0000Z-080512T0900Z/
/O.NEW.KLKN.HW.W.0003.080512T0508Z-080512T0900Z/
EXTREME EASTERN ELKO COUNTY-
INCLUDING THE CITY OF...WEST WENDOVER
1008 PM PDT SUN MAY 11 2008

...HIGH WIND WARNING IN EFFECT UNTIL 2 AM PDT MONDAY...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 2 AM PDT MONDAY. THE WIND
ADVISORY IS NO LONGER IN EFFECT. 

A STRONG COLD FRONT IS MOVING ACROSS NORTHEASTERN NEVADA. WINDS
WITH THE FRONT ARE EXPECTED TO BE SUSTAINED AT 30 TO 45 MPH WITH
GUSTS UP TO 65 MPH ACROSS EXTREME EASTERN ELKO COUNTY. LOCALLY
STRONGER GUSTS ARE POSSIBLE.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$


RCM
1 follow-up statement
000 
WWUS75 KLKN 120844
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
144 AM PDT MON MAY 12 2008

NVZ033-120945-
/O.EXP.KLKN.HW.W.0003.000000T0000Z-080512T0900Z/
EXTREME EASTERN ELKO COUNTY-
INCLUDING THE CITY OF...WEST WENDOVER
144 AM PDT MON MAY 12 2008

...HIGH WIND WARNING WILL EXPIRE AT 2 AM PDT EARLY THIS MORNING...

THE HIGH WIND WARNING WILL EXPIRE AT 2 AM PDT EARLY THIS MORNING.
OBSERVATIONS SHOW WINDS HAVE FALLEN BELOW WARNING CRITERIA AND
THEY SHOULD CONTINUE TO DIMINISH AS THE NIGHT WEARS ON.

$$

RCM/JR/LW

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this high wind warning went out at May 11, 2:06 PM PDT, 8 hours 2 minutes earlier.

Area forecast discussion, May 11, 2:06 PM PDT, 8 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
206 PM PDT SUN MAY 11 2008

.SYNOPSIS...A COLD FRONT WILL PUSH SOUTHEASTWARD ACROSS NORTHERN
AND CENTRAL NEVADA TONIGHT INTO MONDAY. THIS SYSTEM WILL BRING
SHOWERS...A FEW THUNDERSTORMS...GUSTY WINDS...AND COLDER
TEMPERATURES. HIGH PRESSURE WILL BRING CLEAR SKIES AND WARMER WEATHER
FOR THE REMAINDER OF NEXT WEEK.
&&

.SHORT TERM...TONIGHT THROUGH TUESDAY. AN UPPER LOW SWINGS ACROSS
THE PACIFIC NORTHWEST WITH ASSOCIATED COLD FRONT DRAGGING ACROSS CWA
OVERNIGHT. FRONT NEAR NORTHERN CA-NV BORDER AROUND 00Z AND
MOVES RAPIDLY SOUTHEAST TO ELKO BY MIDNIGHT AND THROUGH ELY ABOUT
12Z. MAY SEE FEW SHOWERS AND THUNDERSTORMS ALONG THE FRONT...BUT
STRONGEST DYNAMICS AND MOISTURE REMAINS NORTH OF NV. HOWEVER...
DIFFLUENCE ALOFT OVERNIGHT OVER NORTHEASTERN NV WITH SOME LOCALLY
HEAVIER PCPN POSSIBLE. WINDS WILL INCREASE AHEAD THE COLD FRONT...BUT
DECOUPLING WINDS SHOULD REMAIN BELOW WIND ADVISORY CRITERIA. THE
USUAL PLACE OF CONCERN THIS EVENING WILL BE WENDOVER WITH SURFACE
GRADIENTS TIGHTENING. THIS AREA STILL LOOK BELOW CRITERIA...HOWEVER
MAY SEE GUSTY WINDS NEAR CRITERIA FOR A COUPLE OF HOURS RIGHT AFTER
FRONT PASSAGES THROUGH. HAVE LOWERED MONDAY AND TUESDAY MORNING TEMPS
BELOW MOS AS THICKNESS VALUES NEAR 543DM AND NORTHERLY FLOW ALOFT.
AIRMASS REMAINS UNSTABLE OVER WHITE PINE COUNTY EARLY MONDAY MORNING
FOR LINGERING SHOWERS AND TSTMS THROUGH 18Z...THEN AIRMASS
STABILIZES FOR CLEARING SKIES. HIGH PRESSURE AT THE SURFACE AND ALOFT
BUILDS INTO CWA TUESDAY FOR THE BEGINNING OF THE WARMING TREND.
HARMER

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...MODELS IN GOOD
AGREEMENT THROUGH THE EXTENDED SHOWING A STRONG RIDGE OF HIGH
PRESSURE BUILDING ALONG THE WEST COAST OF THE UNITED STATES BY THE
END OF THE WEEK. BEFORE THAT...MODELS SHOW A WEAK UPPER LEVEL
DISTURBANCE BRUSHING NE NV AS IT PUSHES SOUTH FROM THE PACIFIC NW
TUESDAY NIGHT...WITH NORTHERLY FLOW...PARTLY CLOUDY SKIES...AND
BREEZY CONDITIONS REMAINING OVER THE GREAT BASIN INTO WEDNESDAY.
TEMPS WILL START OFF A FEW DEGS ABOVE NORMAL ON WEDNESDAY...AND BY
THURSDAY GFS AND ECMWF SHOW STRONG PACIFIC HIGH PRESSURE MOVING INTO
THE WEST COAST WITH AN OMEGA BLOCK SETTING UP OVER THE WESTERN
UNITED STATES...AND A STRONG UPPER LEVEL LOW IN SOUTHEAST CANADA.
THIS WILL RESULT IN THE POLAR JET RETREATING NORTH INTO ALASKA AND
NRN CANADA WITH THE STORM TRACK WELL NORTH OF NV. KEPT CONDITIONS
DRY INTO NEXT WEEKEND AS THE RIDGE AXIS DRIFTS EAST OVER THE AREA ON
THURSDAY AND STAYS OVER THE AREA THROUGH NEXT WEEKEND. TEMPS WILL
SLOWLY MODERATE INTO THE MID TO UPPER 70S ON THURSDAY WITH SOME
NORTHERLY FLOW OVER THE AREA...BUT THEN QUICKLY WARM TO NEAR 90 BY
SATURDAY AS UPPER LEVEL FLOW VEERS INTO THE WEST. CONTINUED TO
INCREASE TEMPS A FEW DEGS INTO NEXT WEEK WITH GFS AND ECMWF SHOWING
WARM SOUTHWESTERLY FLOW OVER THE WEEKEND AND 700MB TEMPS BETWEEN 12C
TO 16C. THIS WILL RESULT IN DAYTIME HIGH TEMPS IN THE LOW TO MID 90S
IN THE LOWER VALLEYS OF HUMBOLDT AND LANDER COUNTIES DURING THE
WEEKEND...WITH MID 80S TO NEAR 90 ELSEWHERE. LOWS ARE EXPECTED TO BE
ON THE MILD SIDE FOR THIS TIME OF THE YEAR WITH 40S TO LOW 50S
ACROSS THE AREA BY LATE IN THE WEEK AND DURING THIS WEEKEND.  TT
&&

.AVIATION...VFR CONDITIONS EXPECTED WITH SOME MID TO HIGH LEVEL
CLOUDS EXPECTED ACROSS NRN AND ERN NV THROUGH TONIGHT.
A COLD FRONT WILL BE MOVING THROUGH THE REGION WITH GUSTY SOUTHWEST
WINDS AROUND 40 MPH THIS AFTERNOON BECOMING NORTHWEST LATE THIS
EVENING. THERE IS A 10 PCT CHANCE OF SHOWERS AND TSTORMS ALONG THE
FRONT AT KWMC...KELY...AND KTPH THROUGH TONIGHT...WITH A 20 PCT
CHANCE AT KEKO.
&&

.FIRE WEATHER...COLD FRONT PUSHING SOUTHEASTWARD ACROSS THE REGION
OVERNIGHT WITH SOME LOCALLY GUSTY WINDS NEAR 40 MPH. ISOLATED SHOWERS
AND THUNDERSTORMS WILL BEGIN DEVELOPING THIS EVENING ACROSS ZONES 451
AND 452...THEN SPREAD INTO ZONES 454...455...AND 457 OVERNIGHT
AND MONDAY.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...NONE.

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 8:32 PM PDTWind AdvisoryLKNElko96 min
May 12, 2:15 AM PDTWind AdvisoryLKN18 hr

Nearby

High Wind Warnings in Nevada, 2008Every high wind warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.